Texas, 2008

High Wind in Texas, January 28, 2008

January 28, 2008 · NWS AMA · 17 events in 15 counties and zones

A surface trough of low pressure along the lee of the Rockies deepened and resulted in strong west and southwest winds across much of the Texas Panhandle. in the extreme northeast Texas Panhandle.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$38,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A surface trough of low pressure along the lee of the Rockies deepened and resulted in strong west and southwest winds across much of the Texas Panhandle. The strong winds caused damage in Booker...in the extreme northeast Texas Panhandle. The roof was blown off of a grocery store...which knocked down power lines and caused damage to cars in the nearby parking lot.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jan 28, 5:30 AM CST, 4 hours 4 minutes earlier.

Area forecast discussion, Jan 28, 5:30 AM CST, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
530 AM CST MON JAN 28 2008

.AVIATION...
STRONG LOW LEVEL SOUTHWESTERLY JET JUST OFF THE SURFACE OF 45 TO 55
KNOTS EXPECTED TO MIX DOWN TO THE SURFACE ONCE THE INVERSION BREAKS
AROUND MID MORNING. SOUTHWESTERLY WINDS AT ALL THREE TAF SITES WILL
INCREASE TO SPEEDS OF 35 TO 45 KNOTS WITH GUSTS TO AROUND 55 KNOTS
THROUGH THIS AFTERNOON. AS A RESULT...LOW LEVEL WIND SHEAR IS
EXPECTED EARLY THIS MORNING PRIOR TO 15Z TO 16Z MONDAY UNTIL THE
WINDS MIX DOWN. WINDS ARE THEN EXPECTED TO DIMINISH BY AROUND SUNSET
OR NEAR 00Z TUESDAY...BUT WILL REMAIN GUSTY AT 15 TO 25 KNOTS FROM
THE WEST AND SOUTHWEST TONIGHT. VFR CONDITIONS WILL PREVAIL EXCEPT
FOR POSSIBLY SOME MVFR VISIBILITIES IN BLOWING DUST...MAINLY AT THE
AMARILLO TAF SITE. OTHERWISE...SCATTERED TO BROKEN MID AND HIGH LEVEL
CLOUDINESS TODAY WILL GIVE WAY TO MOSTLY CLEAR TO PARTLY CLOUDY SKIES
BY LATE TONIGHT AND EARLY TUESDAY MORNING.

SINCE A HIGH WIND WARNING IS ALREADY IN EFFECT FOR THE AMARILLO AREA
TODAY FOR WIND GUSTS OF 40 KNOTS OR GREATER...AN AVIATION WEATHER
WARNING HAS NOT BEEN ISSUED.

SCHNEIDER

&&

.PREV DISCUSSION... /ISSUED 459 AM CST MON JAN 28 2008/

DISCUSSION...
STRONG HEIGHT FALLS OVR PNHDLS TDA WILL RESULT IN RAPID DPNG OF LEE
TROF...AND STRONG WINDS THRU A DP LYR GIVEN TIGHT H8 AND H7 HEIGHT
GRADIENTS. LESSER COVERAGE OF CLDS TDA WILL ALSO ALLOW FOR BETTER
MIXING...TRANSPORTING HIGHER MOMENTUM AIR TO THE SFC. WITH WINDS AT
H8 AND H7 IN EXCESS OF 50KT...HAVE UPGRADED WIND ADZY ACRS WRN THIRD
OF FCST AREA TO HIGH WIND WRNG. HAVE ALSO EXPANDED WIND ADZY TO
INCLUDE ALL BUT SERN ZONES...WHERE TEMPORAL CRITERION IS NOT EXPECTED
TO BE MET. ADDITIONALLY...UNSEASONABLY WARM TEMPS EXPECTED GIVEN
STRONG DOWNSLOPING COMPONENT TO WINDS AND BALMY MINIMA THIS MRNG.

CDFNT TO MOVE SWD ACRS PNHDLS TUES MRNG WITH MUCH COOLER TEMPS FCST
IN ITS WAKE...BUT SHOULD ONLY DELIVER GLANCING BLOW BEFORE LEE TROF
REDEVELOPS AMIDST QUASIZONAL MID LVL FLOW BY WEDS MRNG.

A SECOND CDFNT TO PUSH THRU WEDS NGT AHEAD OF NEXT STRONG SHRTWV TROF.
THIS TROF APPEARS TO TAP INTO SUBTROPICAL MOISTURE PLUME...AND COULD
BRING LIGHT PCPN TO THE FCST AREA. HAVE INTRODUCED SLGT CHC TO CHC
POPS WEDS EVE AS THIS WAVE MOVES ACRS. TRIMMED POPS TO SLGT CHC ERN
ZONES ONLY FOR THU AS RAPID EXIT OF SYSTEM IS EXPECTED. ANY PCPN WILL
CHANGE TO SNOW WEDS NGT AS CD AIR INVADES.

RAPID RECOVERY IN TEMPS EXPECTED AGAIN FRI...AS LEE TROF REAPPEARS
AND STRONG SWLY WINDS ENSUE. A SHRTWV TROF IN THE NRN STREAM DRIVES A
WK CDFNT SWD FRI NGT...WITH MAXIMA NR CLIMO FOR THE WEEKEND.

MAXIMA TDA WERE WARMED A FEW DEG ABV MEXMOS GIVEN MAXIMA YDA AND WARM
MINIMA THIS MRNG. MAXIMA WERE LOWERED THURS ACRS NERN ZONES...AND
WERE WARMED ABV MEXMOS IN THE EXTENDED PDS BY 2 TO 4 DEG F AS STRONG
SLY WINDS RESUME. OTHERWISE...MEXMOS VALUES WERE FOLLOWED.

KRAMAR

FIRE WEATHER...
CRITICAL FIRE WX CONDITIONS EXPECTED TDA GIVEN STRONG WINDS...VERY
WARM TEMPS...DRYING AIR AND DRY FUELS. ALTHOUGH FCST RH VALUES ARE
MARGINAL...AT LEAST WRN ZONES SHOULD SEE RED FLAG CRITERIA MET. HAVE
THEREFORE UPGRADED FIRE WX WATCH TO RED FLAG WRNG FOR WRN HALF OF
FCST AREA.

ADDITIONAL FIRE WX DAYS MAY BE ENCOUNTERED THIS WEEK AS VERY DRY AIR
MOVES INTO THE PNHDLS. WILL NEED TO MONITOR MID TO LATE WEEK TO SEE
IF CONDITIONS COMBINE APPROPRIATELY.

KRAMAR

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY FROM 9 AM THIS MORNING TO 6 PM CST THIS AFTERNOON
     FOR THE FOLLOWING ZONES: ARMSTRONG...CARSON...GRAY...
     HANSFORD...HEMPHILL...HUTCHINSON...LIPSCOMB...OCHILTREE...
     ROBERTS.

     HIGH WIND WARNING FROM 9 AM THIS MORNING TO 6 PM CST THIS
     AFTERNOON FOR THE FOLLOWING ZONES: DALLAM...DEAF SMITH...
     HARTLEY...MOORE...OLDHAM...POTTER...RANDALL...SHERMAN.

     RED FLAG WARNING FROM 11 AM THIS MORNING TO 7 PM CST THIS
     EVENING FOR THE FOLLOWING ZONES: ARMSTRONG...CARSON...
     DALLAM...DEAF SMITH...HANSFORD...HARTLEY...HUTCHINSON...
     MOORE...OLDHAM...POTTER...RANDALL...SHERMAN.

OK...WIND ADVISORY FROM 9 AM THIS MORNING TO 6 PM CST THIS AFTERNOON
     FOR THE FOLLOWING ZONES: BEAVER.

     HIGH WIND WARNING FROM 9 AM THIS MORNING TO 6 PM CST THIS
     AFTERNOON FOR THE FOLLOWING ZONES: CIMARRON...TEXAS.

     RED FLAG WARNING FROM 11 AM THIS MORNING TO 7 PM CST THIS
     EVENING FOR THE FOLLOWING ZONES: CIMARRON...TEXAS.

&&

11
Hazardous weather outlook, Jan 28, 6:00 AM CST, 3 hours 34 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
600 AM CST MON JAN 28 2008

OKZ001>003-TXZ001>020-281900-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
600 AM CST MON JAN 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

A HIGH WIND WARNING IS IN EFFECT FOR THE WESTERN TWO THIRDS OF THE
OKLAHOMA PANHANDLE AND THE WESTERN THIRD OF THE TEXAS PANHANDLE
UNTIL 6 PM CST THIS EVENING. A WIND ADVISORY IS IN EFFECT UNTIL 6 PM
CST FOR THE EASTERN OKLAHOMA PANHANDLE AND THE EASTERN TWO THIRDS
OF THE TEXAS PANHANDLE EXCEPT THE SOUTHEASTERN SECTION.

SOUTHWESTERLY TO WESTERLY WINDS ARE EXPECTED TO BE ESPECIALLY STRONG
TODAY. GIVEN THE EXPECTED STRONG WINDS...CONTINUED WARM AND DRY
AIR...AND DRY FUELS...A RED FLAG WARNING HAS BEEN ISSUED FOR
THE WESTERN TWO THIRDS OF THE TEXAS AND OKLAHOMA PANHANDLES
UNTIL 7 PM CST.

CAUTION IS ADVISED ON AREA LAKES TONIGHT FOR STRONG SOUTHWEST WINDS
OF 20 TO 30 MPH.

.DAYS TWO THROUGH SEVEN...

BREEZY TO WINDY SOUTHWEST WINDS ALONG WITH LOW AFTERNOON RELATIVE
HUMIDITIES OF NEAR 15 TO 20 PERCENT LATE THIS WEEK WILL RESULT IN
ELEVATED FIRE WEATHER CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SCHNEIDER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 high wind. Local standard time, as filed.

High Wind, Potter

When
January 28, 9:34 AM CST
Where
Potter forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

High Wind, Randall

When
January 28, 9:34 AM CST
Where
Randall forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Broadcast Media
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

High Wind, Gray

When
January 28, 11:29 AM CST
Where
Gray forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
35.401, -100.813 (the zone’s center; the record gives no point)

High Wind, Carson

When
January 28, 12:00 PM CST to 1:00 PM CST
Where
Carson forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Broadcast Media
Coordinates
35.404, -101.354 (the zone’s center; the record gives no point)

High Wind, Hartley

When
January 28, 12:17 PM CST
Where
Hartley forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

High Wind, Dallam

When
January 28, 12:17 PM CST
Where
Dallam forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
36.278, -102.602 (the zone’s center; the record gives no point)

High Wind, Moore

When
January 28, 12:25 PM CST
Where
Moore forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
35.838, -101.893 (the zone’s center; the record gives no point)

High Wind, Hansford

When
January 28, 12:50 PM CST
Where
Hansford forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Broadcast Media
Coordinates
36.278, -101.354 (the zone’s center; the record gives no point)

High Wind, Hansford

When
January 28, 1:20 PM CST
Where
Hansford forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Broadcast Media
Coordinates
36.278, -101.354 (the zone’s center; the record gives no point)

High Wind, Ochiltree

When
January 28, 1:26 PM CST
Where
Ochiltree forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
36.278, -100.816 (the zone’s center; the record gives no point)

High Wind, Lipscomb

When
January 28, 1:45 PM CST
Where
Lipscomb forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$38,000
Reported by
Trained Spotter
Coordinates
36.278, -100.273 (the zone’s center; the record gives no point)

The roof was blown off of a grocery store knocking down power lines and causing damage to cars in the nearby parking lot. No injuries were reported.

High Wind, Ochiltree

When
January 28, 1:46 PM CST
Where
Ochiltree forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
36.278, -100.816 (the zone’s center; the record gives no point)

High Wind, Roberts

When
January 28, 2:00 PM CST to 3:00 PM CST
Where
Roberts forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Broadcast Media
Coordinates
35.839, -100.813 (the zone’s center; the record gives no point)

High Wind, Hutchinson

When
January 28, 2:03 PM CST
Where
Hutchinson forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
35.840, -101.355 (the zone’s center; the record gives no point)

High Wind, Oldham

When
January 28, 4:00 PM CST to 5:00 PM CST
Where
Oldham forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Broadcast Media
Coordinates
35.405, -102.603 (the zone’s center; the record gives no point)

High Wind, Sherman

When
January 28, 5:00 PM CST to 6:00 PM CST
Where
Sherman forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
Broadcast Media
Coordinates
36.278, -101.893 (the zone’s center; the record gives no point)

High Wind, Deaf Smith

When
January 28, 5:00 PM CST to 6:00 PM CST
Where
Deaf Smith forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Broadcast Media
Coordinates
34.966, -102.605 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 74309, 74320, 74310, 74325, 74311, 74319, 74312, 74313, 74314, 74315, 74316, 74317, 74324, 74318, 74322, 74321, 74323.